Arkansas, 2019Damaging Winds in Arkansas, May 29, 2019
May 29, 2019 · NWS MEG · 2 events in 1 county or zone
A slow moving cold front produced a lone severe thunderstorm across portions of northeast Arkansas during the evening hours of May 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front produced a lone severe thunderstorm across portions of northeast Arkansas during the evening hours of May 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 29, 2:10 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 29, 2:10 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT Wed May 29 2019
.DISCUSSION...
Midafternoon upper air analysis showed an unseasonably strong
ridge centered over FL and the eastern Gulf of Mexico. This
upper ridge was largely responsible for the warm and predominately
dry weather across the Midsouth over the past week. The main
storm track remained anchored around the periphery of the upper
ridge, from TX through the mid-MS an OH River valleys.
The upper ridge will deamplify through Friday morning, as a northern
branch upper low drops slowly southeast into the mid-MS River
valley from the northern plains. This will expose the Midsouth to
stronger westerlies aloft as early as tonight for areas north of
I-40. A weak shortwave, possibly convectively- enhanced, will
provide a focus for mainly elevated storms early in the morning,
before exiting by midday. A slow-moving frontal boundary will drop
into the Midsouth and may serve as possible focus for regenerating
showers and thunderstorms Thursday afternoon. This front should
exit northeast MS Thursday evening, as drier surface high pressure
settles into the Midsouth.
Nearly zonal / west-northwest flow aloft will prevail Friday and
Saturday. Rain chances will remain limited by a relatively dry
surface pressure ridge. A building upper ridge over the Rockies
and the high plains and deepening trof along the eastern seaboard
will place the Midsouth under amplifying northwest flow aloft by
Sunday. This pattern will continue into the middle of next week.
Northwest flow patterns can be unsettled for the Midsouth- storms
develop upstream in the afternoon over the plains, eventually
forming into organized storm clusters that drop southeast overnight.
Timing of storms can also be dependent on embedded shortwaves,
which is difficult to ascertain from model data beyond day 3. For
now, it appears best rain chances arrive Monday night and continue
through Wednesday.
Despite the southward displacement of the subtropical height
ridge this weekend and early next week, Midsouth temps should
continue to average above the normals set in the 1981-2010 period.
PWB
&&
.AVIATION...
18Z TAFs
VFR conditions will persist until 00z tonight. Afterwards ceilings
should come down to MVFR conditions at MEM, MKL and JBR. Expect
showers and thunderstorms for most of the day and night at JBR and
in the morning at MEM and MKL. Winds will be SW with gusts up to
17 kts at MEM tomorrow morning.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 29, 12:29 PM CST, 4 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
129 PM CDT Wed May 29 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-302030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
129 PM CDT Wed May 29 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Scattered strong thunderstorms will be possible north of I-40
through tonight. A few severe thunderstorms will be possible, mainly
north of a Jonesboro to Dyersburg line. Main threats include
damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through tonight.
PWB
In the hours before
Special weather statement, May 29, 4:25 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 PM CDT Wed May 29 2019
ARZ009-018-292300-
Greene AR-Clay AR-
525 PM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...
At 524 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Evening Star, or 9
miles north of Crowleys Ridge State Park, moving northeast at 35 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.
LAT...LON 3641 9025 3604 9062 3604 9084 3605 9083
3608 9082 3611 9077 3613 9077 3615 9075
3615 9081 3629 9081 3630 9079 3628 9078
3628 9075 3641 9075
TIME...MOT...LOC 2224Z 215DEG 30KT 3617 9066
JOHNSONSpecial weather statement, May 29, 4:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
546 PM CDT Wed May 29 2019
MOZ115-292300-
Pemiscot MO-
546 PM CDT Wed May 29 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northwestern Pemiscot County in southeastern Missouri...
At 545 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Wardell, or near
Portageville, moving northeast at 25 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Pemiscot County should monitor this storm
closely.
LAT...LON 3642 8970 3640 8968 3640 8966 3629 8971
3629 8996 3639 8996 3639 8975 3642 8974
3643 8973
TIME...MOT...LOC 2245Z 213DEG 24KT 3637 8978
JOHNSONThunderstorm Wind, Clay
- When
- May 29, 5:00 PM CST to 5:05 PM CST
- Where
- Clay County, 1.94 mi WNW of Corning to 1.45 mi NW of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.413, -90.611
Large limbs down and minor shingle damage.
Thunderstorm Wind, Clay
- When
- May 29, 5:05 PM CST to 5:10 PM CST
- Where
- Clay County, 1.36 mi N of Corning to 1.47 mi NNE of Corning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.419, -90.584
Wind damage to High School. Mainly roof problems.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Flash Flooding and Hail in Oklahoma, May 29, 2019$309,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824479, 824481.